Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 95, NWS Wichita, KS

May 24, 2025Butler County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2025, 3:28 AM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2025, 3:28 AM CDT (08:28 UTC)
Expired
May 24, 2025, 4:15 AM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Butler County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:11 AM CDT, 17 minutes earlier. Its key messages:

  • Scattered storms ongoing across south-central and southeastern Kansas this morning.
  • Wet pattern for southeast Kansas will persist through the weekend.
  • Drier weather expected by mid next week, but overall active pattern will continue through the forecast period.
Area forecast discussion, May 24, 3:11 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 AM CDT Sat May 24 2025

.KEY MESSAGES...

- Scattered storms ongoing across south-central and southeastern
Kansas this morning.

- Wet pattern for southeast Kansas will persist through the weekend.

- Drier weather expected by mid next week, but overall active
  pattern will continue through the forecast period.

&&

.DISCUSSION...
Issued at 311 AM CDT Sat May 24 2025

As of 3am, a broad area of sub-severe, elevated thunderstorms are
located across central Kansas and extending into eastern and
southeastern Kansas. This activity is located along and just north
of the instability gradient. More surface based convection is
located in south-central Kansas and surging southeastward as a
bowing line segment. This activity will continue to shift
southeastward during the early morning hours bringing high winds and
large hail to southern portions of the forecast area. Convection
looks to finally exit the area between 12-15Z.

This morning's activity is a reflection of the broader pattern we're
currently in and that will remain in place through the weekend. The
mid-level ridge axis is situated over the Rockies placing much of
the Central Plains in northwest flow. Portions of eastern Kansas are
located under the right entrance region of the upper-level jet
leading to broad scale lift across the area. This setup will
continue to lead to on and off rain and thunderstorms over the next
few days. After storms clear out of the area this morning and the
WAA axis shifts south and east, the environment will then recover
during the day. While the better environment for severe storm
activity will remain to our south across the Southern Plains during
the day, a mid-level disturbance will pass over the area tonight
into Sunday morning. This disturbance, along with the LLJ, will lead
to additional storm chances across southern and especially
southeastern Kansas during the nighttime hours. Going forward into
Sunday and Monday, the ridge will slowly shift eastward, shifting
the higher rain chances along with it. The ongoing threat through
this weekend and into the day on Monday will be excessive rainfall
across southeastern Kansas. Locations south and east of the Turnpike
could see rainfall amounts in excess of 3 inches. Far southeast
Kansas remains in a Flood Watch that includes Allen, Wilson, Neosho,
Chautauqua, Montgomery, and Labette counties through 7 PM Monday.

A brief reprieve from rain and storm activity may occur mid week,
but an overall active pattern will continue through the end of the
week with on and off rain and storm chances persisting. Rainfall
totals will be more sporadic as storm mode and coverage will be more
variable.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1208 AM CDT Sat May 24 2025

Showers and storms developing over portions of western and central
Kansas early this morning will gradually overspread the area and
progress to the south/southeast. Initial wave of storms is expected
to be south of the Kansas-Oklahoma border by around 10Z, though
lingering activity could persist later into the morning. After a
brief lull, coverage is once again expected to pick back up sometime
after 00Z tonight. Will continue to monitor sites and AMD as this
activity has initially proven difficult to forecast as it develops.

In addition to showers and storms, cigs are expected to come down to
MVFR at all sites for a majority of the period, with some IFR
possible in central KS before sunrise.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for KSZ072-095-096-098>100.

&&

DISCUSSION...AMD
AVIATION...JWK
Hazardous weather outlook, May 23, 9:55 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
955 PM CDT Fri May 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
955 PM CDT Fri May 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to impact much of the area late tonight.
Some of these storms could become severe with golf ball size hail
and heavy rain. There may also be a threat for damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern is expected to bring multiple rounds of
showers and thunderstorms to the region for this weekend through
Monday. There is a risk for severe weather Saturday night with the
primary hazards being large hail and damaging winds. In addition,
the prolonged period of showers and thunderstorms could bring heavy
rainfall to the region and cause some flooding problems to occur.
Please refer to the Flood Watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:59 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick46 min
May 24, 2:16 AM CDTSevere Thunderstorm WarningICTHarper, Kingman59 min
May 24, 2:27 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline29 min
May 24, 2:34 AM CDTAreal Flood WarningICTChase, Marion8 hr
May 24, 2:44 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick46 min
May 24, 2:51 AM CDTSevere Thunderstorm WarningICTHarper, Kingman54 min
May 24, 2:57 AM CDTSevere Thunderstorm WarningICTElk20 min
May 24, 3:02 AM CDTAreal Flood WarningICTButler, Harvey, Sedgwick8 hr
May 24, 4:00 AM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
May 24, 4:48 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery57 min
May 24, 5:05 AM CDTAreal Flood WarningICTMontgomery6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.